Alert archive / Michigan / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 14, NWS Grand Rapids, MI

June 22, 2015Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 22, 2015, 3:04 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2015, 3:04 PM EDT (19:04 UTC)
Expired
Jun 22, 2015, 3:45 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:23 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:33 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 22, 2:33 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT MON JUN 22 2015

LATEST UPDATE...
HYDRO

.SYNOPSIS...
ISSUED AT 252 AM EDT MON JUN 22 2015

A LOW PRESSURE SYSTEM WILL TRACK EASTWARD THROUGH THE GREAT LAKES
REGION TODAY AND TONIGHT. SEVERAL ROUNDS OF THUNDERSTORMS WILL
ACCOMPANY THE PASSAGE OF THIS SYSTEM. SOME OF THE STORMS COULD BE
SEVERE. HIGH PRESSURE ARRIVES FROM THE CENTRAL PLAINS FOR TUESDAY
SUPPORTING A DRY DAY FOR MUCH OF THE REGION.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 252 AM EDT MON JUN 22 2015

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
A HIGHER IMPACT EVENT TODAY INTO TONIGHT. OVERALL AN ELEVATED RISK
FOR THIS TO HAPPEN EXISTS.

SOME INGREDIENTS THAT FAVOR SIGNIFICANT SEVERE WEATHER THIS
AFTERNOON AND EVENING INCLUDE THE ARRIVAL OF AN ATMOSPHERE
CHARACTERIZED BY AN EML...VERY STRONG DEEP LAYER SHEAR PLUS SOME
WIND FIELDS PUSHING 4 STANDARD DEVIATIONS...700 MB FROM THE 18
GEFS. MODELS SHOW BETTER THAN 85 KNOTS AT 500 MB...WHICH ADDS TO
THE POTENTIAL OF THIS SYSTEM. UNCERTAINTY EXISTS THOUGH...WITH THE
MAIN ONE BEING ROLE OF THE MCS TRACKING THROUGH MN.

AFTER WATCHING THE CURRENT CONVECTIVE TRENDS ALONG WITH THE LATEST
MODEL TRENDS...IT APPEARS WE WILL SEE TWO ROUNDS OF STORMS. THE
FIRST ARRIVES EARLY THIS AFTERNOON WITH LIKELY A BOW ECHO. THIS
SEEMS TO ORIGINATE IN THE DAKOTAS. THE SYSTEM IN MN SHOULD
CONTINUE TO WEAKEN AS IT PULLS AWAY FROM THE INSTABILITY SOURCE.
THE STRENGTHENING LOW LEVEL JET IN IA WILL SUPPORT IMPRESSIVE
MOISTURE ADVECTION AHEAD OF THE DEVELOPING DAKOTAS MCS. CONVECTION
IS ALREADY INTENSIFYING IN IA...AND SURFACE DEWPOINTS HAVE BEEN
JUMPING IN THIS REGION. I THINK FOR THE ULJ WE NEED TO LOOK
HIGHER...UP NEAR THE TROP. UPPER LEVEL DIVERGENCE ASSOCIATED WITH
THIS PV ANOMALY IS FAVORABLE AND STRENGTHENS AS THE WAVE TRACKS
IN.

AFTER A BREAK IN THE CONVECTION BEHIND THE DEPARTING WAVE...THE
ATMOSPHERE WILL NEED TO RECOVER FOR ADDITIONAL STORMS. BASED ON
THE MODELS SHOWING THE LOW LEVEL JET CLIMBING ABOVE 40 KNOTS 21Z
TO 03Z TAPPING THE VERY MOIST AIRMASS WITH PWATS CLOSE TO 2 INCHES
IT LOOKS LIKELY THAT THIS WILL HAPPEN. THE COMBINATION OF STRONG
INSTABILITY AND DEEP LAYER SHEAR ALONG WITH PLENTY OF UPPER LEVEL
DIVERGENCE NEAR THE STORM TOPS...SHOULD SUPPORT ADDITIONAL
CONVECTION WITH A RISK FOR SIGNIFICANT SEVERE STORMS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 AM EDT MON JUN 22 2015

THE ZONAL FLOW PATTERN THAT WE/VE SEEN ACROSS THE COUNTRY FOR A
WHILE NOW WILL BEGIN TO CHANGE BY THE WEEKEND. MODELS HAVE BEEN
TRENDING TOWARD THE DEVELOPMENT OF AN UPPER LOW OVER THE GREAT LAKES
EARLY NEXT WEEK. FOR THE NEXT FEW DAYS THOUGH WE/LL SEE A COUPLE OF
LOW PRESSURE SYSTEMS MOVE ACROSS LOWER MICHIGAN BRINGING CONTINUED
CHANCES FOR SHOWERS/STORMS.

THE FIRST DECENT CHANCE OF PCPN WILL COME THURSDAY. LOW PRESSURE
OVER THE PLAINS WILL TRACK EASTWARD ALONG A FRONTAL BOUNDARY JUST TO
OUR SOUTH. PCPN IS LIKELY TO DEVELOP AS THE BOUNDARY MOVES NORTH
INTO THE CWA. IT'S WORTH NOTING THAT THE ECMWF IS FARTHER SOUTH THAN
THE GFS WITH THIS SYSTEM AND PRODUCES LOWER QPF. SO THERE IS SOME
UNCERTAINTY THERE AS TO JUST HOW FAR NORTH THE PCPN REACHES INTO THE
CWA. AS THE LOW MOVES EAST HOWEVER...THE BOUNDARY SHOULD MOVE SOUTH
AGAIN RESULTING IN A FAIRLY DRY WEEKEND. HIGHS THROUGH THE PERIOD
LOOK TO BE IN THE MID 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 142 PM EDT MON JUN 22 2015

SHOWERS AND THUNDERSTORMS WILL BRING SOME PERIODS OF IFR
CONDITIONS THROUGH 06Z. BRIEF LIFR AND WINDS OVER 40 KNOTS ARE
ALSO POSSIBLE...ALONG WITH THE THREATS OF HAIL AND A TORNADO THIS
EVENING.

CONDITIONS SHOULD IMPROVE TO VFR AFTER 06Z. SOUTH TO SOUTHWEST
WINDS WILL GUST OVER 20 KNOTS THROUGH THIS EVENING...EVEN OUTSIDE
OF THUNDERSTORMS. WINDS WILL GO NORTHWEST AND DECREASE TO AROUND
10 KNOTS LATE TONIGHT.

&&

.MARINE...
ISSUED AT 252 AM EDT MON JUN 22 2015

WILL KEEP THE CURRENT HEADLINES GOING. WINDS AND WAVES WILL
INCREASE THROUGH THE DAY LEADING TO HAZARDOUS BOATING CONDITIONS
FOR SMALL CRAFT. IN ADDITION THE RISK FOR THE STORMS TO CONTAIN
WINDS OVER 50 KNOTS EXISTS WHICH WOULD SUPPORT LOCALLY HIGHER
WAVES. THE HIGHER WAVES WILL CREATE HAZARDOUS SWIM CONDITIONS AS
WELL. FOG COULD BECOME WIDESPREAD AGAIN AS THE MOISTURE
INCREASES...SO WILL MONITOR TRENDS THERE. I MAY EXTEND THE DENSE
FOG ADVISORY BY 8 AM.

&&

.HYDROLOGY...
ISSUED AT 233 PM EDT MON JUN 22 2015

STRONG THUNDERSTORMS SO FAR THIS AFTERNOON HAVE PRODUCED HEAVY
RAINFALL IN SHORT AMOUNTS OF TIME. REPORTS SO FAR HAVE RANGED
BETWEEN A HALF INCH AND ONE INCH IN 30-45 MINUTES. BRIEF VERY HEAVY
RAINFALL MAY OVERWHELM STORM DRAINS AND CAUSE LOCALIZED
FLOODING...ESPECIALLY IN URBAN AND LOW-LYING AREAS.

THUNDERSTORMS WILL PROGRESS ACROSS SOUTHWEST LOWER MICHIGAN THROUGH
4 PM OR SO...WITH A LULL EXPECTED FROM LATE AFTERNOON THROUGH EARLY
EVENING. A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
HEAVY RAINFALL AND FLOODING IS EXPECTED FROM AROUND 8 PM THIS
EVENING THROUGH MIDNIGHT. THE RAINFALL THIS AFTERNOON AND EVENING
WILL CAUSE RISES ON AREA RIVERS AND STREAMS THIS EVENING THROUGH THE
REST OF THE WEEK. ADDITIONAL RIVER FLOOD ADVISORIES MAY BE NECESSARY
FOR RIVERS EXCEEDING BANKFULL.

BEYOND LATE THIS EVENING...THE POTENTIAL FOR HEAVY RAINFALL IS LOW.
WE COULD SEE LIGHT RAIN ON THURSDAY WITH A FRONTAL SYSTEM MOVING
THROUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH TUESDAY MORNING FOR MIZ037-043-
     050-056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...OSTUNO
HYDROLOGY...EBW
MARINE...MJS
Hazardous weather outlook, Jun 22, 5:53 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 AM EDT MON JUN 22 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
553 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ENHANCED RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON
THROUGH THE EVENING FOR SOUTHWEST LOWER MICHIGAN. THERE IS AN
INCREASED RISK FOR SIGNIFICANT SEVERE THUNDERSTORMS WHICH WOULD
LEAD TO HIGHER IMPACTS.

SEVERAL ROUNDS OF THUNDERSTORMS LOOK LIKELY. THIS FIRST ARRIVES
DURING THE EARLY TO MIDDLE PART OF THE AFTERNOON WITH THE SECOND
ROUND OF STORMS EXPECTED IN THE EVENING.

THE PRIMARY RISKS WILL BE DAMAGING WINDS...LARGE HAIL WITH AN
ISOLATED TORNADO POSSIBLE. AN INCREASED POTENTIAL FOR WIDESPREAD
DAMAGING WINDS IS FORECASTED. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN ARE EXPECTED. THE PRIMARY STORM MOTION WILL BE EAST WITH
SPEEDS OVER 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

LMZ844>849-231000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
553 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SWIMMING AND SMALL CRAFT WILL EXIST THIS
AFTERNOON INTO TONIGHT DUE TO THE LARGE WAVES.

FAST MOVING THUNDERSTORMS WILL POSE A RISK FOR MARINERS THIS
AFTERNOON INTO TONIGHT. WIND GUSTS OVER 35 KNOTS...FREQUENT
LIGHTNING ALONG WITH LARGE HAIL COULD OCCUR.

PATCHY DENSE FOG MAY EXISTS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Jun 22, 1:43 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     1 ESE WYOMING           42.88N 85.68W
06/22/2015                   KENT               MI   PUBLIC

            TREE BLOWN OVER ON PRIVATE PROPERTY. PICTURE
            ACCESSED VIA SOCIAL MEDIA. TIME OF
            OCCURRENCE ESTIMATED BY RADAR.

&&

JAM
Local storm report, Jun 22, 1:51 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     1 ESE WYOMING           42.88N 85.68W
06/22/2015                   KENT               MI   BROADCAST MEDIA

            SMALL SECTION OF SIDING TORE OFF CROSSROADS
            APARTMENT COMPLEX. A FEW TREE BRANCHES BLOWN
            DOWN IN THE AREA. PICTURE ORIGINATED ON
            SOCIAL MEDIA AND SHARED BY LOCAL BROADCAST
            MEDIA. COURTESY OF WZZM-TV. TIME OF
            OCCURRENCE ESTIMATED BY RADAR.

&&

JAM
Local storm report, Jun 22, 2:14 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
214 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLOOD            2 NNW GRAND RAPIDS      42.98N 85.67W
06/22/2015                   KENT               MI   PUBLIC

            STANDING WATER AT MONROE AND COLDBROOK IN
            GRAND RAPIDS

&&

EBW
Local storm report, Jun 22, 2:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       2 W ADA                 42.95N 85.53W
06/22/2015  M1.10 INCH       KENT               MI   NWS EMPLOYEE

            1.10 INCHES IN 40 MINUTES.

&&

EBW
Local storm report, Jun 22, 2:39 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 NNE WALKER            43.02N 85.73W
06/22/2015  M1.01 INCH       KENT               MI   BROADCAST MEDIA

            1.01 INCHES OF RAIN IN 1 HOUR, 30 MINUTES

&&

EBW
Local storm report, Jun 22, 2:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     1 SE PORTLAND           42.86N 84.89W
06/22/2015                   IONIA              MI   COUNTY OFFICIAL

            BUILDING COLLAPSED ON E GRAND RIVER ROAD IN
            PORTLAND.

&&

EBW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:32 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren33 hr
Jun 22, 11:16 AM EDTSpecial Marine WarningGRR119 min
Jun 22, 12:10 PM EDTSevere Thunderstorm WarningGRRAllegan50 min
Jun 22, 12:51 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo39 min
Jun 22, 1:40 PM EDTSpecial Weather StatementGRRAllegan, Barry, Kalamazoo, Kent, Muskegon, Newaygo and 3 more50 min
Jun 22, 2:41 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia38 min
Jun 22, 2:59 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo46 min
Jun 22, 3:15 PM EDTSevere Thunderstorm WarningGRRJackson60 min
Jun 22, 5:40 PM EDTGale WarningGRR4 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.